What is included in emergency department care for opioid toxicity?

Updated: Jul 19, 2021
  • Author: Everett Stephens, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Airway control and adequate oxygenation remain the primary intervention if not already established by EMS. Endotracheal intubation is indicated in patients who cannot protect their airway.

If occult trauma is suspected, implement cervical spine immobilization. As with all unknown unconscious patients, determination of serum glucose level is mandated.

Administer naloxone for significant central nervous system (CNS) and/or respiratory depression. The usual dose administered by EMS is between 0.4 and 2 mg in the adult and 0.1 mg/kg in the child or infant. In suspected habituated opiate users, if the situation allows, slowly administer 0.1-0.4 mg of IV aliquots every 1-2 minutes for a more controlled and partial reversal of opiate effect. Assisted bag-valve-mask breathing can be provided until the patient is ventilating adequately. The onset of effect following IV naloxone administration is typically 1-2 minutes; maximal effect is observed within 5-10 minutes. A repeat dose is indicated for partial response and can be repeated as often as needed.

To avoid precipitous withdrawal (nausea, vomiting, agitation) and consequent aspiration, especially in patients suspected of taking one or more other substances that are CNS depressants (eg, benzodiazepines, tricyclic antidepressants, ethanol), recommended reversal practice is to start with a very low dose of naloxone of 0.05 to 0.1 mg and titrate it up gradually until reversal of respiratory depression is achieved.

If an intravenous line cannot be established (eg, in a long-term intravenous heroin user with poor intravenous access), administer 2 mg of IM or intranasal naloxone. Clinical reversal occurs within 5-10 minutes. An intranasal dosage form (Narcan Nasal Spray) was approved in November 2015 that delivers 0.4 mg per single-dose spray. [36, 38]

The clinical half-life of naloxone is roughly 20-60 minutes, with a duration period of 2-3 hours. Some variation exists because of dosage and route.

In the non–opiate-addicted patient who has recrudescent opiate toxicity following naloxone administration, naloxone may be administered safely and effectively by continuous intravenous infusion. This practice is dangerous for patients who have opiate addiction because of the concern for precipitating opiate withdrawal. The dose recommended for constant infusion is two-thirds to 1 full reversal dose as a drip rate per hour. Naloxone may be mixed in isotonic saline solution or 5% dextrose in water (D5W) to the desired concentration. This drip may be titrated to the desired effect. Constant infusions are particularly useful for overdoses of long-acting opioids, such as methadone.

Larger doses of naloxone may be required to reverse toxicity from diphenoxylate/atropine (Lomotil), methadone, propoxyphene, pentazocine, and the fentanyl derivatives. Repeat doses of 2 mg can be given every 3-5 minutes as needed, up to a total of 10 mg. Reconsider the diagnosis if the patient fails to respond after 10 mg.

In a California report of an outbreak of fentanyl toxicity, one of the 18 patients had recurrent toxicity 8 hours after naloxone discontinuation and four required prolonged naloxone infusions (26-39 hours). The outbreak resulted from fentanyl-adulterated tablets that were purchased on the street as hydrocodone/acetaminophen and were virtually indistinguishable from authentic hydrocodone/acetaminophen tablets. [39]

A gradual accumulation of naloxone is preferential to isolated larger doses. The precipitation of withdrawal, while not life threatening, is disconcerting to the patients and the staff. The best way to reverse respiratory depression and coma, while avoiding precipitant withdrawal, is by gradual measured administration of naloxone.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!